Reversible valproate-induced choreiform movements


Gunal D., Guleryuz M., Bingol C.

SEIZURE-EUROPEAN JOURNAL OF EPILEPSY, vol.11, no.3, pp.205-206, 2002 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 11 Issue: 3
  • Publication Date: 2002
  • Doi Number: 10.1053/seiz.2001.0576
  • Title of Journal : SEIZURE-EUROPEAN JOURNAL OF EPILEPSY
  • Page Numbers: pp.205-206

Abstract

Valproate is an anticonvulsive drug whose mechanism of action is based on GABAergic systems. One of the infrequent adverse effects of valproate is choreiform movements. In our study, we report a patient having head trauma history with partial and secondary generalized seizures taking 1500 mg/day valproate. During the second month of the therapy, generalized chorea was observed. Since other aetiologic causes of chorea were excluded, acutely occurring chorea in the patient was thought to be related with valproate usage because of persistence of choreiform movements for days without any fluctuation. Valproate was stopped slowly and lamotrigine was added at a dose of 400 mg/day. Within a two-month period after cessation of the valproate, choreiform movements had disappeared. We thought that the history of head trauma and another antiepileptic drug usage were the risk factors for the occurrence of valproate-induced choreiform movements. (C) 2002 BEA Trading Ltd. Published by Elsevier Science Ltd. All rights reserved.